Learning excursion sets of vector-valued Gaussian random fields for autonomous ocean sampling

Fossum, Trygve Olav; Travelletti, Cédric; Eidsvik, Jo; Ginsbourger, David; Rajan, Kanna (2021). Learning excursion sets of vector-valued Gaussian random fields for autonomous ocean sampling. The annals of applied statistics, 15(2), pp. 597-618. Institute of Mathematical Statistics 10.1214/21-AOAS1451

[img] Text
21-AOAS1451.pdf - Published Version
Restricted to registered users only
Available under License Publisher holds Copyright.

Download (3MB) | Request a copy

Improving and optimizing oceanographic sampling is a crucial task for marine science and maritime resource management. Faced with limited resources in understanding processes in the water column, the combination of statistics and autonomous systems provides new opportunities for experimental design. In this work we develop efficient spatial sampling methods for characterizing regions, defined by simultaneous exceedances above prescribed thresholds of several responses, with an application focus on mapping coastal ocean phenomena based on temperature and salinity measurements. Specifically, we define a design criterion based on uncertainty in the excursions of vector-valued Gaussian random fields and derive tractable expressions for the expected integrated Bernoulli variance reduction in such a framework. We demonstrate how this criterion can be used to prioritize sampling efforts at locations that are ambiguous, making exploration more effective. We use simulations to study and compare properties of the considered approaches, followed by results from field deployments with an autonomous underwater vehicle as part of a study mapping the boundary of a river plume. The results demonstrate the potential of combining statistical methods and robotic platforms to effectively inform and execute data-driven environmental sampling.

Item Type:

Journal Article (Original Article)

Division/Institute:

08 Faculty of Science > Department of Mathematics and Statistics > Institute of Mathematical Statistics and Actuarial Science

UniBE Contributor:

Travelletti, Cédric and Ginsbourger, David

Subjects:

500 Science > 510 Mathematics

ISSN:

1932-6157

Publisher:

Institute of Mathematical Statistics

Language:

English

Submitter:

David Ginsbourger

Date Deposited:

11 Apr 2022 15:25

Last Modified:

05 Dec 2022 16:18

Publisher DOI:

10.1214/21-AOAS1451

BORIS DOI:

10.48350/168963

URI:

https://boris.unibe.ch/id/eprint/168963

Actions (login required)

Edit item Edit item
Provide Feedback